Allergy sprays can lead to cataracts


Q. As a cataract surgeon, I have seen several patients over the years with posterior subcapsular cataracts that I thought were attributable to steroid nasal sprays. It is quite common to see cataracts in asthma or COPD patients who need inhaled steroids in order to breathe freely.

The nasal sprays for allergies are not as likely to cause cataracts as the inhalers, but I suspect that some of the drug is getting into the bloodstream and circulating throughout the body from either route of administration.

A. Corticosteroid nasal sprays such as Beconase AQ, Flonase and Nasacort AQ once were available only by prescription. The prescribing information alerted physicians to adverse reactions such as nosebleeds, sore throat, cough, headache and loss of the sense of smell. Nasal septal perforation, glaucoma and cataracts also were mentioned as possible complications.

Now the OTC label reads, “Ask a doctor before use if you have or had glaucoma or cataracts.” Not all doctors are aware that steroid sprays can lead to posterior subcapsular cataracts, although the link has been established (Journal of Ocular Pharmacology and Therapeutics, October 2007).

People who rely on steroid sprays should be alert for any changes in vision. Regular eye exams are crucial for anyone using a corticosteroid medication, prescription or OTC.

Q. I believe you helped reveal the generic Wellbutrin (bupropion) failures several years ago. Is there any chance that there still are problems with some generic pills?

I have chronic fatigue, for which I take bupropion. About eight months ago, I started having bad nausea every single day. I tried everything, but the only thing that helped was Dramamine, which made me too drowsy to function. I even tried lowering my dose of bupropion, but the nausea didn’t go away. (My morning dose stayed the same.)

I read a recent news article (Bloomberg) about the differences between generic and brand-name drugs. I realized the release mechanism of my morning pills might be the problem. I take two bupropion in the morning, get nauseated and crash around midday.

I’m convinced that the pills are dumping the active ingredient in my system far too quickly, causing that roller-coaster side effect profile. It started when I got a new job and thus, a new online pharmacy that sent a different generic.

After that insight, I switched to a longer-acting version, and I haven’t been nauseous since. Does the Food and Drug Administration do testing for this type of problem?

A. We alerted the FDA to problems with generic Wellbutrin (bupropion) back in 2007. It took five years for the agency to acknowledge that there was a serious problem with some slow-release bupropion formulations. Although these drugs were removed from the market, we have continued to receive complaints about certain generic products. The FDA doesn’t test samples submitted by individuals.

We have created a “Guide to Saving Money on Medicine” with tips to help other readers use generic drugs wisely. There also are legitimate Canadian pharmacies where you can buy brand-name drugs at more-affordable prices. Access to this online resource may be purchased at www.Peoples-Pharmacy.com.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website: www.PeoplesPharmacy.com.

2017 King Features Syndicate, Inc.

Don't Miss a Story

Sign up for our newsletter to receive daily news directly in your inbox.